Alert archive / Colorado / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 12, NWS Denver/Boulder, CO
NWS Denver/Boulder, CO issued this severe thunderstorm warning at May 20, 2004, 6:22 PM MDT for Weld County, Colorado. It was in force for 53 min. 18 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 20, 2004, 6:22 PM MDT (00:22 UTC)
- Expired
- May 20, 2004, 7:15 PM MDT
- In force
- 53 min
- Issued by
- NWS Denver/Boulder, CO
- Area
- Counties, with a storm outline in the text
County Weld County, CO
The radar
The Denver radar (KFTG), 48 km from the middle of the area, began a volume at 00:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 20, 6:25 PM MDT | HAIL 1.25 | 2 Se Fort Lupton, CO | |
| May 20, 6:25 PM MDT | HAIL 1.25 | 2 Se Fort Lupton, CO | |
| May 20, 6:25 PM MDT | HAIL 1.25 | 2 Se Fort Lupton, CO | |
| May 20, 6:25 PM MDT | HAIL 1.25 | 2 Se Fort Lupton, CO | |
| May 20, 6:25 PM MDT | HAIL 1.25 | 2 Se Fort Lupton, CO | |
| May 20, 6:25 PM MDT | HAIL 1.25 | 2 Se Fort Lupton, CO | |
| May 20, 6:25 PM MDT | HAIL 1.25 | 2 Se Fort Lupton, CO | |
| May 20, 6:25 PM MDT | HAIL 1.25 | 2 Se Fort Lupton, CO | |
| May 20, 6:31 PM MDT | HAIL 1.25 | 2 Se Fort Lupton, CO | |
| May 20, 6:31 PM MDT | HAIL 1.5 | 10 N Fort Lupton, CO | |
| May 20, 6:31 PM MDT | HAIL 1.5 | 10 N Fort Lupton, CO | |
| May 20, 6:31 PM MDT | HAIL 1.5 | 10 N Fort Lupton, CO | |
| May 20, 6:31 PM MDT | HAIL 1.5 | 10 N Fort Lupton, CO | |
| May 20, 6:31 PM MDT | HAIL 1.5 | 10 N Fort Lupton, CO | |
| May 20, 6:31 PM MDT | HAIL 1.5 | 10 N Fort Lupton, CO | |
| May 20, 6:31 PM MDT | HAIL 1.5 | 10 N Fort Lupton, CO | |
| May 20, 6:31 PM MDT | HAIL 1.5 | 10 N Fort Lupton, CO | |
| May 20, 6:31 PM MDT | HAIL 1.5 | 10 N Fort Lupton, CO |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 3 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 20, 6:15 PM MDT | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Denver, CO (KDNR), launched 00:00Z, 0.4 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1364 J/kg
- Mixed-layer CIN
- -5 J/kg
- Mixed-layer LCL
- 2205 m above ground
- 0-6 km bulk shear
- 60 kt
- 0-1 km storm-relative helicity
- 128 m²/s²
- 0-3 km storm-relative helicity
- 230 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 6.0
The text
As transmitted, in the capitals the NWS used until 2016.
450
WUUS55 KBOU 210022
SVRBOU
COC123-210115-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DENVER CO
620 PM MDT THU MAY 20 2004
THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHWESTERN WELD COUNTY IN NORTHEAST COLORADO
THIS INCLUDES THE CITY OF SOUTHEASTERN GREELEY
* UNTIL 715 PM MDT
* AT 620 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM 2 MILES EAST OF FORT LUPTON...OR ABOUT 23 MILES
SOUTH OF GREELEY...MOVING NORTHEAST AT 20 MPH.
LOCATIONS IN THE WARNING INCLUDE...BUT ARE NOT LIMITED TO...
SOUTHEASTERN GREELEY...EVANS...FORT LUPTON...GILCREST...HUDSON...
KEENESBURG...KERSEY...LA SALLE...MILTON RESERVOIR...PLATTEVILLE...
PROSPECT VALLEY...RIVERSIDE RESERVOIR AND ROGGEN.
A TORNADO WATCH IS IN EFFECT UNTIL 1100 PM MDT THURSDAY EVENING FOR
NORTHEASTERN COLORADO. TORNADOES CAN FORM IN SEVERE THUNDERSTORMS
WITH LITTLE ADVANCED WARNING.
VERY LARGE HAIL IS POSSIBLE WITH THIS SEVERE THUNDERSTORM. IF YOU ARE
IN THE PATH OF THE STORM...PUT YOUR CAR IN A GARAGE AND MOVE TO A
SUBSTANTIAL SHELTER.
LAT...LON 4003 10495 4003 10450 4012 10428 4045 10419
4043 10442 4041 10478
$$
RJKWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 20, 2:30 PM MDT, 3 hours 52 minutes earlier.
Area forecast discussion, May 20, 2:30 PM MDT, 3 hours 52 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DENVER CO 230 PM MDT THU MAY 20 2004 ...CORRECTION... .SHORT TERM...THUNDERSTORM POTENTIAL GOES UP THIS EVENING WITH INFLUX OF DEEP LOW LEVEL MOISTURE ON MODERATELY STRONG SELY FLOW. MODELS SHOW SFC LOW IN E-CNTRL COLORADO WRAPPING MOISTURE BACK INTO THE FRONT RANGE THIS EVENING WITH LOWER/MID 50S DEWPTS MOVING UP THE SOUTH PLATTE VALLEY. CUMULUS POPPPING NOW ALONG THE PALMER DIVIDE PROBABLY THE SEEDS FOR CONVECTION ON THE PLAINS THIS EVENING. A SECOND AREA OF NEW CONVECTION OVER THE FOOTHILLS NOW MOVING OVER THE NRN URBAN CORRIDOR MAY PRODUCE OUTFLOW TO GENERATE STORMS IN THE METRO AREA NEXT FEW HOURS. DOWNSTREAM OVR NRN ARIZONA A REGION OF DECENT UPPER TROPOSPHERIC DIVERGENCE PROGGED BY BOTH ETA AND AVN TO PASS OVR NERN CO BETWEEN 06Z-12Z. SOUNDINGS FROM THE MM5 AND ETA SHOW PRETTY IMPRESSIVE 0-3KM HELICITIES ALONG A SHARP BNDRY LAYER SHEAR AXIS LIFTING SLOWLY NEWRD ACRS THE NERN CO PLAINS TONIGHT. STRONG SFC-700MB WAA ALSO RESPONSIBLE FOR CAPE VALUES IN THE 1500-2500 RANGE AND 700-500 LAPSE RATES IN THE 8-10C/KM RANGE IN THIS AREA. LATEST SPC CONVECTIVE OUTLOOK HAS PRETTY MUCH ALL OF ERN CO UNDER A SLIGHT RISK THROUGH 12Z/21. MOIST POST-STORM ENVIRONMENT WILL ALSO RESULT IN AT LEAST PATCHY FOG ON THE PLAINS LATE. FRIDAY...ATMOSPHERE DRIES WITH WARM SWLY FLOW ALOFT MIXING DOWN TO THE SFC BY AFTERNOON. ETA MAYBE A BIT FAST IN FLUSHING LOW LEVEL MOISTURE OUT. STRONG SOLAR HEATING AND WEAK MID/UPR LEVEL DIVERGENCE ENOUGH TO PRODUCE AT LEAST ISOLATED STORMS IN THE AFTERNOON...MAINLY OVER AND NEAR THE MTNS. MAX TEMPERATURES EXPECTED TO BE SOME 5 TO 10 DEGS ABOVE THOSE OBSERVED TODAY. .LONG TERM DISCUSSION...EASTERN PACIFIC RIDGE CONTINUES TO DROP ENERGY ALONG THE WEST COAST RESULTING IN A GENERALLY DRY SW FLOW PATTERN ACROSS CO THRU TUESDAY. SERIES OF WEAK WAVES MOVES ACROSS CO IN THE SW FLOW BUT NONE OF THESE IS VERY STRONG WITH MOISTURE LACKING. STRONGEST WAVE LIFTS ACROSS CO ON SAT WITH PRETTY DECENT JET CORE RIDING INTO SERN CO 00Z SUN WHICH GIVES US SOME DECENT ASCENT. PROBLEM IS AIRMASS IS FAIRLY DRY...WITH MARGINAL MSTR ACROSS NRN PTNS OF CWA. WILL MAINTAIN ISOLD POPS TO REFLECT THE RELATIVELY DRY AIRMASS. SHOULD BE LESS ACTIVITY ON SUNDAY WITH DRIER AIR AND MORE SUBSIDENT AIRMASS. AS THE ENERGY DROPS INTO THE PAC NW STATES DURING THIS LONG TERM PERIOD...ENERGY IS SPLITTING BETWEEN THE NRN AND SRN BRANCHES. NRN FLOW ENERGY CONTINUES TO DROP DOWN WEAK SURGES INTO NERN CO AND GFS LONG RANGE STUFF CONTINUES TO SHOW A STALLED FRONTAL BOUNDARY ACROSS FAR NERN CO WHICH COULD BE A FOCUS FOR ISOLD STORMS INTO EARLY NEXT WEEK. LATEST GFS SHOWS THE RIDGE ALOFT BUILDING OVER ROCKY MTN REGION AS CLOSED LOW OFF SRN CA LIFTS NE LATE IN THE WEEK. STILL A LOT OF DIFFEERNECES IN HOW THE MODELS ARE PHASING THE ENERGY BETWEEN THE STREAMS. STILL LOOKS GENERALLY DRY IN DAYS 6-7 AND WILL LEAVE FCST THAT WAY WITH SEASONAL TEMPS. && .BOU WATCHES/WARNINGS/ADVISORIES...NONE. && BAKER/ENTREKIN
Hazardous weather outlook, May 20, 11:10 AM MDT, 7 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DENVER CO 1110 AM MDT THU MAY 20 2004 COZ030>051-211200- JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000 FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/ NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/ SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/ EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES- NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY- 1110 AM MDT THU MAY 20 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT A WEAK FRONTAL BOUNDARY STALLED ALONG THE MONUMENT RIDGE LATE THIS MORNING WILL SERVE AS A FOCUS FOR SHOWER AND THUNDERSTORM DEVELOPMENT THIS AFTERNOON. THUNDERSTORMS ARE EXPECTED TO FORM INITIALLY OVER THE HIGHER TERRAIN OF SOUTHERN JEFFERSON...DOUGLAS AND ELBERT COUNTIES. THESE STORMS MAY PRODUCE HAIL AND BRIEF HEAVY RAIN. WINDS ALOFT WILL THEN CARRY THESE STORMS NORTH AND EAST POSSIBLY OVER THE DENVER METRO AREA LATE THIS AFTERNOON. AGAIN HAIL AND BRIEF HEAVY RAIN WILL BE THE MAIN THREAT. THIS EVENING STRENGTHENING SOUTHERLY LOW LEVEL WINDS ON THE PLAINS WILL HELP MOVE THE FRONTAL BOUNDARY NORTHWARD. STRONG DESTABILIZATION AND WIND SHEAR ALONG THIS ADVANCING BOUNDARY WOULD SUPPORT THE FORMATION OF SCATTERED THUNDERSTORMS THIS EVENING...GENERALLY EAST OF AN ELBERT TO FORT MORGAN LINE. SOME OF THESE STORMS MAY BECOME SEVERE WITH STRONG WINDS AND LARGE DAMAGING HAIL. THE STRONGLY SHEAR ENVIRONMENT MAY ALSO PRODUCE A FEW TORNADIC SUPERCELL THUNDERSTORMS. MOST OF THIS STORM ACTIVITY IS EXPECTED TO END BY AROUND 3 AM. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY A GENERAL DRY SOUTHWEST FLOW IN THE UPPER LEVELS WILL KEEP MUCH OF THE AREA WARM AND DRY. THERE WILL BE ENOUGH MOISTURE AND INSTABILITY FOR ISOLATED THUNDERSTORMS IN THE AFTERNOON AND EVENING HOURS EACH DAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NECESSARY AFTER 4 PM CLOSE TO THE DENVER METRO AREA AND ON THE NORTHEAST PLAINS OF COLORADO AFTER 6 PM. BAKER/ENTREKIN
The office that day
Everything else NWS Denver/Boulder, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 20, 7:15 PM MDT | Severe Thunderstorm Warning | BOU | Weld | 60 min |
| May 20, 7:34 PM MDT | Tornado Warning | BOU | Morgan, Weld | 56 min |
| May 20, 8:17 PM MDT | Tornado Warning | BOU | Morgan, Weld | 58 min |
| May 20, 8:56 PM MDT | Tornado Warning | BOU | Washington | 49 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.